Oklahoma, 2006

Damaging Winds in Oklahoma, July 21, 2006

July 21, 2006 · NWS OUN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:17 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 1:17 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT FRI JUL 21 2006

.DISCUSSION...LITTLE CHANGE TO ONGOING FORECAST...WITH MOST OF THE
IMPACTS IN THE SHORT TERM. THE MUCH ADVERTISED COLD FRONT WILL
CONTINUE TO SHARPEN THIS AFTERNOON OVER CENTRAL AND WESTERN
OKLAHOMA...WHILE MAKING STEADY PROGRESS TO THE SOUTH. OUTFLOW FROM
OVERNIGHT CONVECTION MAY HAVE CONTRIBUTED TO A WEAK PRE FRONTAL WIND
SHIFT WHICH HAS EFFECTIVELY ELIMINATED DOWNSLOPE WARMING.
THEREFORE...DO NOT EXPECT ANY RECORD HIGHS TO FALL THIS AFTERNOON.

MORNING SOUNDINGS ALSO SHOWED INCREASED MOISTURE DEPTH AS THE RESULT
OF DEEP EASTERLY FLOW OVERNIGHT. THIS...COMBINED WITH INCREASING MID
LEVEL ASCENT...WAS CONTRIBUTING TO EARLY DEVELOPMENT OF CUMULUS
THROUGHOUT CENTRAL AND PARTS OF NORTHERN OKLAHOMA THIS AFTERNOON.
INHIBITION WAS BEING REMOVED...AND MODELS SUPPORT THE IDEA OF
ESSENTIALLY SURFACE BASED THUNDERSTORMS DEVELOPING JUST AHEAD OF THE
COLD FRONT. INSTABILITY AND LIFT FAVOR INCREASING COVERAGE EAST
ALONG THE FRONT INTO CENTRAL AND EASTERN OKLAHOMA. FARTHER NORTH AND
WEST...INSTABILITY WILL BE SLIGHTLY MORE ELEVATED BEHIND THE
FRONT...WHERE A ZONE OF INTENSE MID LEVEL LIFT SHOULD SUPPORT
ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS. THE ENTIRE FRONTAL ZONE
WILL SHIFT SOUTH AND EAST WITH TIME...BRINGING AT LEAST A CHANCE FOR
RAIN TO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
PREVIOUS FORECAST HAD POPS AND TIMING WELL HANDLED. ONLY CHANGE WAS
TO LOWER POPS IN FAR NORTHERN OKLAHOMA...WHERE WATER VAPOR SUGGESTS
STRONG DRYING BY EARLY EVENING.

THE HIGHLIGHTS IN EFFECT FOR EXCESSIVE HEAT AND FIRE WEATHER MATCH
WELL WITH LATEST EXPECTATIONS FOR FRONTAL TIMING AND LOCATION. WILL
LEAVE THESE HIGHLIGHTS IN EFFECT...BUT LIKELY TRIM COUNTIES AS THE
FRONT PROGRESSES THROUGH THE EVENING.

LOOKING AHEAD...THE WEEKEND WILL BE MUCH NICER WITH HIGHS BELOW 90
IN SOME AREAS ON SATURDAY...AND LOWS CLOSE TO 60 IN NORTHWEST
OKLAHOMA SUNDAY MORNING. MODELS AGREE ON THE LARGE SCALE
PATTERN...WITH MODERATE NORTHWEST FLOW SETTING UP FOR THE NEXT 7
DAYS. THIS FLOW PATTERN IS NOTORIOUS FOR PRODUCING FAST MOVING
THUNDERSTORM COMPLEXES. TIMING AND LOCATION OF THESE COMPLEXES WILL
BE VERY DIFFICULT TO PREDICT MANY DAYS IN ADVANCE...AND NOT ALL OF
THEM WILL AFFECT OKLAHOMA AND NORTH TEXAS. CURRENTLY...THE MOST
CONSISTENT SIGNAL IS FOR AN ORGANIZED SHORTWAVE TROF TO ARRIVE LATE
NEXT WEEK...WHERE POPS HAVE BEEN ADDED TO THE FORECAST. WEAKER
SIGNALS SUGGEST STORMS MAY APPROACH WESTERN OKLAHOMA FROM COLORADO
MONDAY MORNING...AND MAY DEVELOP IN WESTERN OKLAHOMA WHEN DEEPER
MOISTURE RETURNS TO THE AREA TUESDAY MORNING. WILL PLACE SOME SILENT
POPS IN THESE AREAS FOR NOW...BUT MAY NEED TO BUMP POPS UP WITH TIME.
TEMPERATURES LOOK TO SLOWLY WARM UP STARTING SUNDAY...WITH A FEW
LOWER 100 READINGS RETURNING TO WICHITA FALLS AND ALTUS BY THE
MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  89  62  90 /  30  10   0   0
HOBART OK         65  91  64  92 /  30  10  10   0
WICHITA FALLS TX  68  91  66  92 /  30  20  10   0
GAGE OK           62  88  60  91 /  10   0   0   0
PONCA CITY OK     67  88  62  90 /  20   0   0   0
DURANT OK         71  90  67  90 /  40  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR OKZ019-
     OKZ020-OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
     OKZ028-OKZ029-OKZ030-OKZ031-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ038.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ019-OKZ020-
     OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ044.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ032-
     OKZ037-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-
     OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083-TXZ085.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083-
     TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

BURKE/02
Hazardous weather outlook, Jul 21, 11:00 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUL 21 2006

OKZ004>048-050>052-TXZ083>090-221300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTERS ACROSS NORTHERN AND
CENTRAL OKLAHOMA SHOULD MONITOR THE WEATHER FORECAST THROUGH THE DAY.

DISCUSSION...
A COLD FRONT WHICH PUSHED INTO NORTHERN OKLAHOMA THIS MORNING WILL
CONTINUE TO MOVE SOUTHWARD THROUGH ALL OF OKLAHOMA AND WESTERN NORTH
TEXAS BY MIDNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEASTWARD
THROUGH THE CENTRAL PLAINS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH
OF THE FRONT...WITH THE HIGHEST CHANCE OF STORMS ACROSS CENTRAL
OKLAHOMA.

LOW-LEVEL MOISTURE WILL ONLY REMAIN MODEST GIVEN THE HOT
TEMPERATURES EXPECTED AHEAD OF THE FRONT...AND THEREFORE INSTABILITY
WILL REMAIN LIMITED. BUT WITH THE LOW HUMIDITY IN THE LOW-LEVELS OF
THE ATMOSPHERE... THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS WITH
AN OUTSIDE CHANCE OF A STORM PRODUCING WINDS GREATER THAN 60 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
DANGEROUSLY HOT CONDITIONS WILL CONTINUE THIS AFTERNOON...
ESPECIALLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND NORTH TEXAS. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT. FIRE DANGER WILL ALSO
REACH VERY HIGH LEVELS DUE TO LOW HUMIDITIES AND VERY DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS ACROSS NORTH
TEXAS AND SOUTHERN OKLAHOMA SATURDAY MORNING BEFORE THE FRONT MOVES
FARTHER SOUTH AND PRECIPITATION CHANCES END. THUNDERSTORMS WILL
AGAIN BE POSSIBLE LATE THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY JULY 22.

In the hours before

Special weather statement, Jul 21, 2:40 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI JUL 21 2006

OKZ028-030-040-212100-
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-
340 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN AND
POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF WANETTE AT 340 PM
CDT. THE STORM WAS MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 21, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT FRI JUL 21 2006

OKZ023-027-212115-
CADDO OK-GRADY OK-
355 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE CHICKASHA AT 355 PM
CDT...MOVING SOUTH AT 5 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 21, 3:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT FRI JUL 21 2006

OKZ030>032-042-212145-
POTTAWATOMIE OK-SEMINOLE OK-HUGHES OK-PONTOTOC OK-
431 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...PONTOTOC...
POTTAWATOMIE AND SEMINOLE COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED BETWEEN PINK AND TROUSDALE...
SOUTH OF ASHER... NORTH OF WEWOKA... AND NEAR BYNG AT 431 PM CDT.
GENERAL MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 10 MPH.

HEAVY DOWNPOURS AND AND WINDS AROUND 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

24

The radar

The Norman radar (KTLX), 32 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
July 21, 3:50 PM CST
Where
Pottawatomie County, Tribbey
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
EMERGENCY MANAGER
Coordinates
35.117, -97.050

Several tree limbs, approximately six inches in diameter, were downed.

Thunderstorm Wind, Pottawatomie

When
July 21, 4:15 PM CST
Where
Pottawatomie County, 1 mi E of Maud
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
35.133, -96.767

Power lines were downed. The roof of a car wash was also blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523780, 5523781.